Opioid analgesics are increasingly used to alleviate severe acute and chronic pain. Opioid Induced Constipation (OIC) is the most common side effect of opioid analgesia which can have a significant effect on the persons’ quality of life and lead some to decrease or stop taking their analgesia. Although it is recommended that laxative therapy is commenced at the same time as opioid medication, many laxatives do not target the underlying cause of OIC and therefore may be ineffective. As with any patient with constipation other causes should be identified and where possible modified to reduce the risk of OIC. Simple laxatives remain the first line treatment, but there efficacy should be regularly reviewed. Newer opioid antagonist medication should be considered where these are simple laxatives are ineffective.
|Publication status||Published - 11 Nov 2016|
Bibliographical noteThis paper has been accepted for the journal Nurse Prescribing.
- Opioid –induced constipation
- opioid analgesia
- Methylynaltrexone bromide